Texas, 2020

Hail in Texas, April 28, 2020

April 28, 2020 · NWS OUN · 7 events in 2 counties and zones

Numerous severe thunderstorms formed along a cold front in northern Oklahoma and swept southward across the state. Hail, some very large, was reported with many of these storms, along with a few severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous severe thunderstorms formed along a cold front in northern Oklahoma and swept southward across the state. Hail, some very large, was reported with many of these storms, along with a few severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 27, 9:59 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 27, 9:59 PM CST, 2 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1059 PM CDT Mon Apr 27 2020

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday night)
Issued at 232 PM CDT Mon Apr 27 2020

Moisture return is somewhat meager for late April.  This will
certainly change tonight into Tuesday as the influence of recycled
air in the Gulf has less of an influence.  A few CAMs, especially
the HRRR, develop storms late this afternoon/early evening south of
our west Texas counties.  For now will likely maintain some low
chances in mainly western north Texas for the 00z-06Z period to
account for left moving storms.

Depending on convection this evening, most of the area is expected
to remain dry through most of Tuesday morning.  A cold front is
expected to enter far northwestern Oklahoma by mid morning Tuesday
and move southward to near Stillwater-OKC-Lawton by mid afternoon (3-
4 pm).  Overall, near surface winds will likely be veered some ahead
of the cold front which will limit the risk of tornadoes.  Winds may
be backed more across western north Texas near a surface reflection,
but overall confidence is not high.  The frontal depth should be
more than sufficient for the development of scattered to numerous
storms, perhaps initially across north central Oklahoma during the
early afternoon.  Storms that form should help accelerate the front
southward with a lag in much drier air to the north.

How far west storms will develop along the front is questionable
with the NAM having little development west of Highway 81.  Would
expect the storm will develop farther west during the afternoon and
evening.

By mid afternoon, CAPE values over 3000 J/KG are expected ahead of
the advancing front. Given the amount of instability and sufficient
mid level flow, severe storms are likely with damaging winds and
large hail.  Depending on storm coverage, most of the convection
with the front should be south of Oklahoma and western north Texas
by 6Z Wednesday.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 232 PM CDT Mon Apr 27 2020

A rather breezy/windy day is expected Wednesday with much drier air
mass in place.

It still appears we will get a taste of summer-like temperatures
Thursday into Saturday with triple digit heat possible/likely across
western north Texas.

The upper ridge that will bring the heat will flatten and move east
early in the weekend.  Storm chances return late Saturday into
Sunday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1016 PM CDT Mon Apr 27 2020

A few showers and storms will be close to KSPS around start of
forecast and that will be added to forecast when TAFs are issued
if needed.

VFR conditions through the night with LLWS included at all but
far western Oklahoma terminals. MVFR Stratus may affect portions
of central Oklahoma for a time 14-18Z. Most models have slowed
down cold front tomorrow, thus pushing timing of TSRA later in the
day. We will not make significant changes, but delay TSRA 1 to 3
hours later than previous forecast. Models also less aggressive
with westward development along front. Main impacts may just be
KPNC down to KOKC/KOUN. Gusty north winds behind front and VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  84  53  74 /  10  90  40   0
Hobart OK         61  90  53  79 /  10  30  20   0
Wichita Falls TX  64  89  57  79 /  20  10  50   0
Gage OK           57  87  49  79 /  10  10   0   0
Ponca City OK     59  82  51  74 /   0  80  10   0
Durant OK         65  82  57  74 /  20  20  80   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...11
Hazardous weather outlook, Apr 27, 9:06 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1006 PM CDT Mon Apr 27 2020

OKZ004>048-050>052-TXZ083>090-281015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1006 PM CDT Mon Apr 27 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday...

.Thunderstorms...
There is an enhanced risk of severe weather Tuesday afternoon and
evening across the eastern two-thirds of Oklahoma and adjacent
parts of Texas. Severe thunderstorms capable of producing very
large hail up to the size of baseballs and damaging wind gusts in
excess of 70 to 80 mph. One or two tornadoes could occur.

Thunderstorms are expected to develop across northern Oklahoma
between 2 pm and 4 pm Tuesday and then build southward along a
cold front into central Oklahoma by late afternoon. Storms will
likely merge into a squall line, with an increasing wind risk, and
quickly move south to the Red River before midnight.

There is a chance for thunderstorms Saturday afternoon into Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 27, 10:05 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1105 PM CDT Mon Apr 27 2020

TXZ088-089-280445-
Archer TX-Baylor TX-
1105 PM CDT Mon Apr 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR western Archer and Baylor
Counties Until 1145 PM CDT...

AT 1103 PM CDT, a strong thunderstorm was located 4 miles southwest
of Seymour, moving east at 35 MPH. A second storm was located
roughly 6 miles southwest of Westover, moving east at 35 mph.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3340 9939 3367 9940 3379 9878 3340 9878
TIME...MOT...LOC 0403Z 268DEG 30KT 3356 9932

Ware
Special weather statement, Apr 27, 10:32 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1132 PM CDT Mon Apr 27 2020

TXZ085-086-088-089-280500-
Wichita TX-Archer TX-Wilbarger TX-Baylor TX-
1132 PM CDT Mon Apr 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wichita...
northwestern Archer...southeastern Wilbarger and northeastern Baylor
Counties Until midnight CDT...

AT 1131 PM CDT, a strong thunderstorm was located 8 miles northeast
of Lake Kemp, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3375 9928 3393 9931 3399 9873 3376 9874
      3374 9889
TIME...MOT...LOC 0431Z 269DEG 19KT 3385 9910

Ware
Special weather statement, Apr 27, 11:14 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1214 AM CDT Tue Apr 28 2020

TXZ086-089-090-280545-
Clay TX-Wichita TX-Archer TX-
1214 AM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR west central Clay...southeastern
Wichita and northeastern Archer Counties Until 1245 AM CDT...

AT 1212 AM CDT, a strong thunderstorm was located near Holliday,
moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3370 9875 3388 9877 3393 9833 3369 9834
TIME...MOT...LOC 0512Z 265DEG 24KT 3381 9867

Ware
Special weather statement, Apr 27, 11:27 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1227 AM CDT Tue Apr 28 2020

TXZ086-089-280600-
Wichita TX-Archer TX-
1227 AM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR south central Wichita and
northwestern Archer Counties Until 100 AM CDT...

AT 1225 AM CDT, a strong thunderstorm was located over Dundee, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3364 9895 3381 9895 3389 9864 3365 9864
TIME...MOT...LOC 0525Z 265DEG 23KT 3374 9889

Ware
Special weather statement, Apr 28, 12:14 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
114 AM CDT Tue Apr 28 2020

TXZ089-090-280645-
Clay TX-Archer TX-
114 AM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Clay and east
central Archer Counties Until 145 AM CDT...

AT 111 AM CDT, a strong thunderstorm was located 5 miles west of
Windthorst, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3347 9840 3350 9857 3365 9858 3368 9830
      3347 9831
TIME...MOT...LOC 0611Z 271DEG 10KT 3358 9852

Ware

The radar

The Altus AFB radar (KFDR), 91 km away, was scanning. The volume nearest the first event began at 06:51 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Archer

When
April 28, 12:50 AM CST
Where
Archer County, Scotland
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.660, -98.470

Hail, Archer

When
April 28, 8:20 PM CST
Where
Archer County, 0.69 mi S of Windthorst
Measured
2.75 in hail
Reported by
Public
Coordinates
33.570, -98.440

Time estimate from radar.

Hail, Clay

When
April 28, 8:28 PM CST
Where
Clay County, 3.09 mi NW of Lake Arrowhead Dam
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.790, -98.410

Hail, Clay

When
April 28, 8:54 PM CST
Where
Clay County, Bellevue
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.630, -98.020

Hail, Clay

When
April 28, 9:01 PM CST
Where
Clay County, Bellevue
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.630, -98.020

Hail, Clay

When
April 28, 9:02 PM CST
Where
Clay County, 0.9 mi NE of Bellevue
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.640, -98.010

Hail, Clay

When
April 28, 9:27 PM CST
Where
Clay County, 2.76 mi N of Lake Arrowhead Dam
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.800, -98.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889747, 889748, 889749, 889750, 889751, 889752, 889753.